The WHAT'S NEW! page contains the latest medical updates. If you're wondering how I'm going as far as health is concerned, this is the place to start. Latest: Wed 27 Nov 2013. 7.20AM

Saturday, February 19, 2011

Me, normally

I slept till 8.30 am today. That’s good. Well, I did wake once through the night but went back to sleep again. Now, as I’ve been up for four hours, the fog in my head is turning into low-level pain, but tolerable. I’ll rest soon.

   Both the palliative care people and the GP have told me that the best thing to do is to take paracetamol (such as Panadol) fairly regularly in this situation, as its effect needs time to build up. That’s a bit like the way the anti-seizure drugs work. They take weeks to build up to a regulated resistance to seizures, though I find it’s important to take them at fixed times. I don’t know how purely psychological sticking to precise medications times is, but it helps.

   So there’s not much point just taking the Panadol when the headache is at its worst - I need to take it earlier and more regularly than that. I can’t tell you how much that goes against the grain for me. I am just not a medications type person. I want to tough pain out.

   That’s bad strategy in these circumstances, it seems. But at least the only other drugs I am taking are to maintain seizure control, keep blood pressure in order and a low dose anti-inflammatory. I probably don’t take much more medication now than a lot of ‘normal’ people, apart from the critical life-preserving Avastin, which so far hasn’t had unduly bad side effects. Oh yes, and the Clexane for clots – I forgot about that. I wonder how much I need it but like blood pressure tablets, you don’t just decide to stop taking them on a whim, unless you have a death wish. Do that and you can drop dead in a week.

   But, you know, all things considered, I feel better now than at any time since all this began fifteen months ago. Tracey and I have talked about it. Why I think I feel like this is that the last of the chemotherapy poisons have been flushed from my system. I started chemotherapy 14 months ago, first orally and then intravenously. You can never feel ‘normal’ when you have those toxins coursing through your body, being topped up at regular intervals.

   They had a job to do, but whatever they did, it’s done, and I’m done with them. I don’t ooze the smell of chemicals from my pores or my breath. I don’t feel like someone has booted me in the stomach once or twice a day.

   And now that I am seriously starting to exercise as much as is advisable, good things are happening. I can pick things up (carefully!) with my right hand for the first time in many months, as long as I do it the right way. And what is quite exciting is that occasionally I find I have done something using both the left and the right hand coordinated, in the way you might do it – without thinking about it. But I can’t cut any food up with the right hand yet. When I can do that, you know I am really on the right road. I tried the other day. It was an abject failure. It  reminds me that though progress is progress, there's a long way to go.

   I might still shuffle around a bit as if some five year old has their arms around my right ankle and I am pulling them along. But, by doing ankle exercises, the swelling in the right foot has disappeared completely - for the moment at least. How about that?  I can get up out of a chair easier. That's because of some upper body work. I can walk on tip-toes – a bit anyway.

   I have to say that I know this feeling isn’t likely to last – not with the signs as they are. There’s always that caveat. Even in just an hour this bravado could all look a bit hollow. I remember how, after two months of no seizures, when I got that sudden one out of the blue, I saw my right hand fingers starting to curl up like a spider sprayed with insecticide, and I am still trying to get them completely straight, even now. 

   But I am doing my best. I said to Tracey that I want to start earning my keep again – a bit anyway. More cups of tea for the Carer? I can do that. I know they’re appreciated. And I will avoid walking over the nice carpet with that cup of tea!

   It is just good to feel more like a normal human being again. You really don’t know how good if you’ve never not been there!

1 comment:

  1. I'm SO happy for you at this improvement!! And so impressed that you have achieved this through your own efforts (and Tracey's unfailing support, of course!). Take those panadol!! The only reason not to, apart from the stoic, somewhat macho factor :), would be in the long term some kidney damage - or is it liver, from paracetamol? Who cares if you have liver damage in ten years time :) Besides, you probably wouldn't have taken enough over your lifetime to make that damage anyway.


Some iPads simply refuse to post responses. I have no idea why, but be aware of this.
Word verification has been enabled because of an avalanche of spam. SAVE or compose a long comment elsewhere before posting; don’t lose it! View in Preview mode first before trying to post.

Note: Only a member of this blog may post a comment.